New Loperamide Articles! (16 Mar 2015)

Two new and important articles have been added to my ARTICLE CLEARINGHOUSE page regarding the deadly cardiac effects of high-dose loperamide. Both papers introduce new cases and call for further studies and more clinician awareness. They further underline the causal relationship between high dose loperamide and cardiac arrhythmias. It’s no joke folks. Legit.

————————————————————————————————-

loptab3Ventricular Tachycardia Associated with High-Dose Chronic Loperamide Use

Hannah L. Spinner, 1,* Nick W. Lonardo, 1 Roja Mulamalla, 2 and Josef Stehlik 2 — 1 Department of Pharmacy, University of Utah Health Care, Salt Lake City, Utah; 2 Division of Cardiovascular Medicine, University of Utah Health Care, Salt Lake City, Utah

PHARMACOTHERAPY:  Article first published online: 3 FEB 2015 DOI: 10.1002/phar.1540

Conclusion: Our report concurs with two previous observations that patients exposed to high doses of loperamide may be at an increased risk of ventricular dysrhythmias. Further studies are needed to confirm a causal relationship, but clinicians should be aware of possible cardiac adverse effects related to the overuse of loperamide.”

————————————————————————————————-

loptab3Torsade de Pointes Associated with High-dose Loperamide Ingestion

1 LUCAS N. MARZEC, MD, 1,2 DAVID F. KATZ, MD, 1,2 PAMELA N. PETERSON, MD, MSPH, 1  LAUREN E. THOMPSON, MD, 3 MARK C. HAIGNEY, MD and 1,2 MORI J. KRANTZ, MD — 1 Cardiology Division, University of Colorado Hospital, Aurora, CO; 2 Cardiology Division, Denver Health Medical Center, Denver, CO; 3 Cardiology Division, Uniformed Services University, Bethesda, MD

THE JOURNAL OF INNOVATIONS IN CARDIAC RHYTHM MANAGEMENT:  January 2015, vol 6 (2015), pp 1897–1899

Conclusion: We report a case of markedly prolonged QTc and recurrent TdP in a patient who ingested large doses of loperamide coincident with cimetidine in an attempt to simulate the euphoric effects associated with opioid abuse. This is a sentinel case, as ingestion of large doses of loperamide for self-treatment of opioid withdrawal and as a drug of abuse appears to be increasing through internet dissemination. This may represent a growing public health danger and warrants further investigation.”

————————————————————————————————-

Advertisements

About madmargaret

Nursing student, Mac nerd, medical 'genius', recovering addict, singer, ex-actor, and all-around swell egg. Really!
This entry was posted in sobrietyland and tagged , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

4 Responses to New Loperamide Articles! (16 Mar 2015)

  1. Hey I just wanted to say thanks for doing all of this. It’s helped me and a lot of other people. I’ve been off loperamide for more than 60 days now and lifes finally getting better, in fact it’s better than it’s been since even before I became a heroin addict years ago. I frequent a lot of recovery forums and speak about Loperamide and it’s dangers and I always link people to your page. I’m just trying to do my part in helping those that need it just like you’ve helped me and many others.

    • madmargaret says:

      Thanks for the update — I’m so glad things are improving!! That’s wonderful news! Stick with it and keep in touch as things continue to get better — which they will. I’m so happy for you. Warmly, MM

  2. Hello MadMargaret, I wanted to leave a comment on an older post but can’t, does the comment section get turned off after a certain amount of time goes by?

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s